I am really hoping that the next post I will write will be about finishing the chemo treatments! My last one will be next Wednesday, April 17th and even though I am definitely not looking forward to it, I am totally excited about being able to say that it is the last one!
I have tons of calls and message from wonderful people, some of whom I have never met but who have been following my journey from day one. Everyone wants to know how I am doing. And believe me, I always say that I am doing great. Mostly, it is true. But I must admit that there are times I am just blatently lying. It has been so long since I felt 100% good that I have a problem understanding what “feeling good” really is. Maybe it’s hard to understand – so let me tell you the truth: something always hurts. Something is always uncomfortable. Something is always not right when you are pumped full of destructive chemicals and you have eto understand that they are destructive in order to kill cancer cells.
For me, the absolutely worse is the lack of energy. I am used to multi-tasking, running around, always doing something. And I find myself in a position when I just don’t have the energy to do anything. And frankly, that drive me crazy. But I do understand that I have to rest when the energy level is low, that I have to take naps during the day (I totally consider those a waste of time) and I know that I have to behave and not over do it at any given time.
What actually hurts? First – it was the hair. I couldn’t believe just how much loosing my hair hurt. And I mean physically hurt. I spent entire night sitting up, just couldn’t lay down, because as soon as my head touched the pillow, I felt a really strong pain. Not like a headache, like pulling hard on your hair. That why I had my head shaved promptly the next day.
Another thing that hurts are my nails. Ya – nails on my hands. I have always been cautious about putting hand lotion on my hands to keep them nice and soft and always did or had my nails done. Now my hands are looking very dry and my nails are half purple. My family doctor and my oncologist both said that they have seen worse – I guess that’s should make me feel better.
And then – my legs. Of course it’s partially because I ended up with a blood clot in my left leg and that alone hurts like hell. My leg was swollen and hot to touch. so now I have to inject myself every day with a blood thinner. Something I will have to do for probably the next six months. After Taxol injections, the most affected part of the body are the joints. And believe me, that is a pretty strong pain. It starts about two days after the injection and last 2-3 days. Painkillers do work and I do take them. I know that it’s another chemical going into my body, but I have no intentions of being a hero and putting up with pain when I don’t need to.
I do hope I am not scarring anyone who has to go through chemo. Trust me – it’s all manageable and the most important thing to remember is the reason why it’s being done.
Now that you know what hurts, you may have fewer surprises – and that was the intention of this post.